MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ YEAST ID; KIT, IDENTIFICATION, YEAST

BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ YEAST ID; KIT, IDENTIFICATION, YEAST
Model Number 448316
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/06/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
Patient 1 of 6 it was reported that while using the bd phoenix¿ yeast id that there was misidentification.The following information was provided by the initial reporter: event 1 ((b)(4)): laboratory 1 l.P.- 6 patient samples - occurrence (b)(6) 2022 - sku 448316 - batch 1236938 - issue mis-id description: misidentification of the microorganism candida auris, related to the instrument bdphoenix that would have identified the fungus as c.Parapsilosis.The misidentification was confirmed by genetic sequencing.
 
Event or Problem Description
Patient 1 of 6.It was reported that while using the bd phoenix¿ yeast id that there was misidentification.The following information was provided by the initial reporter: event 1 (pr# 6251104) : laboratory 1 l.P.- 6 patient samples - occurrence jul/22 - sku 448316 - batch 1236938 - issue mis-id.Description: misidentification of the microorganism candida auris, related to the instrument bdphoenix that would have identified the fungus as c.Parapsilosis.The misidentification was confirmed by genetic sequencing.
 
Additional Manufacturer Narrative
H6.This complaint is for misidentification of candida auris as c.Parapsilosis when using phoenix panel yeast id material 448316 batch 1236938.The customer did not provide panel returns, isolates or phoenix generated lab reports for the investigation.A photo of the panels (with the bd label and barcode visible) was provided.The complaint batch was expired at the time of the investigation and not able to be tested since it was beyond our stability timeframe.As part of the investigation, bd brazil provided samples to bd r&d for investigation testing.The candida auris strains for pr#6251104 and associated pr#7148761 were received at bd sparks from bd brazil for testing by the bd r&d microbiology id/ast group.The strains were subcultured and identification confirmation was performed on bruker maldi-tof.The strains were then subcultured on to sabouraud dextrose (sab) agar and trypticase soy agar plus 5% sheep¿s blood (tsa+5%sb) plates in preparation for phoenix testing.All strains were run on yeast id phoenix panels material #448316 batch #2123468 on a phoenix m50 instrument, and 2 panels were performed for each strain.Quality controls strains for all tests were run in parallel with the bd brazil strains.All strains received were identified as c.Auris via the bruker maldi-tof.When the strains were then run on the phoenix m50 instrument, the strains all identified as c.Haemulonii/auris using both the sab database and the tsa+5%sb database.All quality control ran in parallel passed.There is no indication that the phoenix id system has any issues identifying candida auris strains.Based on the investigation performed, this complaint is unable to be confirmed.The phoenix system does not have claims for singular identification of candida auris.Instead, phoenix can provide a dual identification of c.Haemulonii/auris.This dual identification was added to the phoenix yeast taxa several years ago in response to a cdc publication that outlined the various issues that all prominent automated id systems have with identification discrepancies between c.Auris and various other yeast species.Each id system has a tendency to misidentify c.Auris as a different species identification(s).For bd phoenix, cdc reported misidentifications of c.Auris as c.Haemulonii or c.Catenulata.Internal investigation supported the incidence of misidentifications of c.Auris as c.Haemulonii, but the misidentifications as c.Catenulata were rarely observed.Because both species of c.Auris and c.Haemulonii are rarely encountered in the clinical lab, a bd decision was made to change the species identification of c.Haemulonii in phoenix to c.Haemulonii/auris with a special system message that would explain to users that: ¿the instrument produced an id result of candida haemulonii with a profile that may be indicative of candida auris.Recommend testing to rule out c.Auris.¿ a review of quality notifications revealed no quality notifications generated on the complaint batch.A review of complaints revealed one additional complaint on the complaint batch.Complaint trending was performed, and no trends were identified associated with this defect.Therefore, no corrective actions are slated at this time.Bd id/ast plant quality will continue to monitor for trends and take action as necessary.Please continue to communicate any additional concerns.

Brand Name
BD PHOENIX¿ YEAST ID
Common Device Name
KIT, IDENTIFICATION, YEAST
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key16475794
Report Number1119779-2023-00210
Device Sequence Number7400977
Product Code JXB
UDI-Device Identifier30382904483167
UDI-Public30382904483167
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date09/30/2022
Device Model Number448316
Device Catalogue Number448316
Device Lot Number1236938
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/06/2023
Supplement Date Received by Manufacturer04/24/2023
Initial Report FDA Received Date03/02/2023
Supplement Report FDA Received Date05/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/24/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown